Dangerous medicine – level 3
After a series of children deaths linked to cough syrups, the World Health Organization (WHO) called for immediate action against contaminated medicines.
Last year, more than 300 children, mostly younger than five years, in Gambia, Indonesia, and Uzbekistan died of acute kidney injuries. Authorities linked these deaths to over-the-counter cough syrups with high levels of chemicals. These chemicals can be fatal in small amounts, and thus, they should never be in medicines.
According to the WHO, the news impacts the Philippines, Senegal, and Cambodia because they have these medicines in their stores. The WHO called for action across its 194 member states to prevent more deaths. The involved companies denied their products were contaminated. However, the WHO called for more oversight from governments and regulators and for drug manufacturers to test their products thoroughly with records of the process.
You can watch the video news lower on this page.
What are the implications of the WHO's announcement that over-the-counter cough syrups with high levels of chemicals can be fatal in small amounts?
LEARN 3000 WORDS with NEWS IN LEVELS
News in Levels is designed to teach you 3000 words in English. Please follow the instructions
How to improve your English with News in Levels:
- Do the test at Test Languages.
- Go to your level. Go to Level 1 if you know 1-1000 words. Go to Level 2 if you know 1000-2000 words. Go to Level 3 if you know 2000-3000 words.
- Read two news articles every day.
- Read the news articles from the day before and check if you remember all new words.
- Listen to the news from today and read the text at the same time.
- Listen to the news from today without reading the text.
- Answer the question under today’s news and write the answer in the comments.